Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 173, NWS Cleveland, OH

July 21, 2003Trumbull County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 21, 2003, 1:11 PM EDT for Trumbull County, Ohio. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 1:11 PM EDT (17:11 UTC)
Expired
Jul 21, 2003, 2:00 PM EDT
In force
49 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Trumbull County, OH

The radar

The Pittsburgh radar (KPBZ), 98 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WUUS51 KCLE 211711
SVRCLE
OHC155-211800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
111 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TRUMBULL COUNTY IN NORTHEAST OHIO...

* UNTIL 200 PM EDT

* AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEWTON FALLS...OR ABOUT 9 MILES SOUTHWEST
  OF WARREN...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CORTLAND
  LORDSTOWN
  NEWTON FALLS
  NILES
  WARREN
  KINSMAN

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4133 8052 4114 8082 4127 8100 4149 8071
          4149 8052

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:27 AM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 21, 11:27 AM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1127 AM EDT MON JUL 21 2003

WILL UPDT ZONES TO REMOVE REMAINDER OF SVR TSTM WTCH #784 FROM
ASHLAND, HOLMES, AND WAYNE COUNTIES.

.CLE...
OH...SVR TSTM WTCH OHZ021>023-032-033.
PA...NONE.

BM
Hazardous weather outlook, Jul 21, 5:20 AM EDT, 7 hours 51 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS ARE STILL POSSIBLE TUESDAY BUT THE THREAT WILL
DIMINISH BY WEDNESDAY. HOWEVER STEADY AND PERIODS OF HEAVY RAIN MAY
CAUSE LOCALIZED FLOODING THROUGH WEDNESDAY EVENING. THERE IS A RISK
OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY AND TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 21, 11:12 AM EDT, 1 hour 59 minutes before
OHZ027>030-036-037-047-211540-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1112 AM EDT MON JUL 21 2003

...SEVERE THUNDERSTORM WATCH 784 FOR PARTS OF NORTHWEST AND NORTH
CENTRAL OHIO HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORMS THAT MOVED THROUGH WESTERN AND CENTRAL OHIO
EARLIER THIS MORNING HAVE DISSIPATED.  THE SEVERE THUNDERSTORM
WATCH THAT COVERED MUCH OF THIS AREA HAS BEEN CANCELLED.

THERE REMAINS A POTENTIAL THAT ANOTHER ROUND OF SEVERE THUNDERSTORM
WEATHER MAY DEVELOP OVER THIS AREA LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES THROUGHOUT
THE DAY.
Special weather statement, Jul 21, 11:47 AM EDT, 1 hour 24 minutes before
OHZ021>023-032-033-211630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1147 AM EDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH 785 THAT WAS IN EFFECT
FOR...TRUMBULL...SUMMIT...PORTAGE...MAHONING AND STARK
COUNTIES...HAS BEEN CANCELLED.

THERE REMAINS A POTENTIAL THAT ANOTHER ROUND OF SEVERE THUNDERSTORM
WEATHER MAY DEVELOP OVER THIS AREA LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES THROUGHOUT
THE AFTERNOON.

LOMBARDY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:10 AM EDTSpecial Marine WarningCLE110 min
Jul 21, 2:10 AM EDTSpecial Marine WarningCLE110 min
Jul 21, 2:10 AM EDTSpecial Marine WarningCLE110 min
Jul 21, 5:23 AM EDTSpecial Marine WarningCLE2 hr
Jul 21, 5:23 AM EDTSpecial Marine WarningCLE2 hr
Jul 21, 8:25 AM EDTSevere Thunderstorm WarningCLEHancock, Wyandot50 min
Jul 21, 8:52 AM EDTSevere Thunderstorm WarningCLEMarion38 min
Jul 21, 9:16 AM EDTSevere Thunderstorm WarningCLECrawford44 min
Jul 21, 9:17 AM EDTSevere Thunderstorm WarningCLEMorrow43 min
Jul 21, 9:25 AM EDTSevere Thunderstorm WarningCLEKnox50 min
Jul 21, 9:34 AM EDTSevere Thunderstorm WarningCLERichland41 min
Jul 21, 9:59 AM EDTSevere Thunderstorm WarningCLEAshland46 min
Jul 21, 10:08 AM EDTSevere Thunderstorm WarningCLEHolmes52 min
Jul 21, 1:33 PM EDTFlash Flood WarningCLEAshtabula, Trumbull3 hr
Jul 21, 1:36 PM EDTTornado WarningCLETrumbull24 min
Jul 21, 5:28 PM EDTSpecial Marine WarningCLE2 hr
Jul 21, 5:28 PM EDTSpecial Marine WarningCLE2 hr
Jul 21, 5:59 PM EDTSevere Thunderstorm WarningCLEWayne46 min
Jul 21, 6:11 PM EDTSevere Thunderstorm WarningCLEPortage49 min
Jul 21, 6:25 PM EDTSpecial Marine WarningCLE2 hr
Jul 21, 6:35 PM EDTSevere Thunderstorm WarningCLELucas40 min
Jul 21, 6:44 PM EDTSevere Thunderstorm WarningCLECuyahoga46 min
Jul 21, 6:56 PM EDTSevere Thunderstorm WarningCLETrumbull49 min
Jul 21, 7:02 PM EDTSevere Thunderstorm WarningCLEStark, Summit43 min
Jul 21, 7:08 PM EDTTornado WarningCLEStark37 min
Jul 21, 7:14 PM EDTSevere Thunderstorm WarningCLEOttawa46 min
Jul 21, 7:21 PM EDTFlash Flood WarningCLEAshtabula, Geauga, Medina, Portage, Summit, Trumbull2 hr
Jul 21, 7:25 PM EDTTornado WarningCLETrumbull35 min
Jul 21, 7:41 PM EDTSpecial Marine WarningCLE2 hr
Jul 21, 7:56 PM EDTSevere Thunderstorm WarningCLEWayne49 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.